On the Global Structure of Solutions to Some Semilinear Elliptic Problems

  • Joel Spruck
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 5)


In this paper we discuss two problems involving positive solutions of semi linear elliptic equations which are global in the sense that the problem requires the knowledge of all possible solutions. In the first problem, we will study the semi linear elliptic equation
$$ \Delta {\text{u + }}\lambda \,{ \sinh }\,{\text{u = 0}} $$
in bounded domains D ⊂ R2 . This equation has sometimes been called the elliptic Sinn-Gordon equation. Of particular interest is the study of the following boundary value problem of “nonlinear eigenvalue” type:
$$\begin{array}{*{20}{c}} {\Delta u + \lambda {\text{ sinh u }} = 0{\text{ in }}R} \\ {u = 0{\text{ on }}\partial R} \\ {u \geqslant 0{\text{ in }}R} \\ \end{array}$$
where R is a rectangle in R2 . This problem arises in plasma physics and also statistical mechanics as a way of modeling point vortices. However, it arises in a surprising and central way in the construction of compact surfaces of constant man curvature. This will be explained in the following section. The basic question that we discuss is the behavior of solutions as λ tends to zero.


Compact Subset Trivial Solution Compact Surface Elliptic Regularity Theory Semi Linear Elliptic Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A.D. Alexandrov, Uniqueness theorems for surfaces in the large, V. Vestnick, Leningrad Univ. 13, No. 19 (1958), 5–8. AMS Trans (series 2) 21, 412– 416.Google Scholar
  2. [2]
    L. Caffarelli, B. Gidas, J. Spruck, in preparationGoogle Scholar
  3. [3]
    M. Crandall and P. Rabinowitz, Bifurcation from Simple Eigenvalues, Journal Functional Analysis 8 (1971) 321–340.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    L.P. Eisenhart, A. Treatise on the Differential Geometry of Curves and Surfaces, Dover Reprint 1960.Google Scholar
  5. [5]
    B. Gidas, W. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math Physics 68, No. 3 (1979), 309–343.MathSciNetCrossRefGoogle Scholar
  6. [6]
    B. Gidas and J. Spruck, Apriori bounds for positive solutions of nonlinear elliptic equations, Comm. in P.D.E (1981), 883–901.Google Scholar
  7. [7]
    D. Gilbarg and N.S. Trudinzer, Elliptic Partial Differential Equations of Second Order, (Second Edition) Springer-Verlag (1983)MATHGoogle Scholar
  8. [8]
    H. Hopf Lectures on Differential Geometry in the large, Standford Lecture notes.Google Scholar
  9. [9]
    P. Rabinowitz, A global theorem for nonlinear eigenvalue problems and applications. Contributions to Nonlinear Functional Analysis, Academic Press 1971.Google Scholar
  10. [10]
    J. Serrin, A symmetry method in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304–318MathSciNetADSMATHCrossRefGoogle Scholar
  11. [11]
    H. Wente, Counterexample to a conjecture of H. Hopf. Pacific J 121 (1986) 193–243)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1987

Authors and Affiliations

  • Joel Spruck
    • 1
  1. 1.Department of Mathematics and StatisticsUniversity of Massachusetts at AmherstAmherstUSA

Personalised recommendations